Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Phoenix, AZ

August 16, 2020Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 16, 2020, 6:25 PM MST for Pinal County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 6:25 PM MST (01:25 UTC)
Expired
Aug 16, 2020, 6:47 PM MST
In force
22 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 45 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
3716 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS55 KPSR 170125
SVRPSR
AZC021-170200-
/O.NEW.KPSR.SV.W.0013.200817T0125Z-200817T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
625 PM MST Sun Aug 16 2020

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 700 PM MST.

* At 625 PM MST, a severe thunderstorm was located near Maricopa, or
  17 miles southwest of Sun Lakes, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maricopa and Ak-Chin Village. 

* This includes the following highways...
  AZ Route 238 between mile markers 41 and 44.
  AZ Route 347 between mile markers 164 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3313 11209 3307 11189 3289 11199 3296 11218
TIME...MOT...LOC 0125Z 023DEG 9KT 3300 11203 

HAIL...<.75IN
WIND...60MPH
 
$$

INS
1 follow-up statement
312 
WWUS55 KPSR 170147
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
647 PM MST Sun Aug 16 2020

AZC021-170157-
/O.CAN.KPSR.SV.W.0013.000000T0000Z-200817T0200Z/
Pinal AZ-
647 PM MST Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3313 11209 3307 11189 3289 11199 3296 11218
TIME...MOT...LOC 0146Z 023DEG 9KT 3295 11206 

$$

INS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Sun Aug 16 2020

.SYNOPSIS...
Strong high pressure will remain situated across the southwestern
U.S. through at least the middle of the week keeping hot conditions
in place. High temperatures across the lower deserts will approach
or exceed 115 degrees through at least the middle of the week.
Isolated thunderstorms and areas of blowing dust will be possible
this afternoon and evening across south-central Arizona. A slightly
more favorable monsoon pattern develops as the week progresses.

&&

.DISCUSSION...
At 2 am this morning, a massive upper level high pressure ridge
remained situated across the western CONUS, centered over north
central Arizona with 500mb heights at 598dm. Heights over southern
Arizona were around 596-597dm; this strong high led to another day
that nearly reached 115 again in the Phoenix area on Saturday. IR
imagery showed a dissipating MCS across northwest Mexico/far
southern Arizona spreading variable amounts of mid and high clouds
north and into the lower deserts for partly cloudy skies. Southerly
outflow winds that spread into the area earlier in the night led to
an increase in surface dewpoints and at 2 am the central deserts saw
readings from the upper 50s to around 70. For the rest of tonight,
CAMS and other guidance suggest that outside of a few virga showers
over the central deserts, clouds should gradually thin overnight and
little if any convection is expected.

Overall, for the next several days, very little has changed with
regard to the weather pattern across the western states. The strong
upper ridge will remain parked across the west keeping 500mb heights
over the deserts generally 595dm or higher each day and despite a
bit of an increase in lower level humidity, high temperatures will
still climb well in excess of 110 across the deserts each day.
Morning lows will remain elevated due to the humidity and cloud
cover and the Phoenix area will continue to see lows close to or
exceeding 90 degrees each morning. Highs in Phoenix are forecast to
reach or exceed 113 today through Wednesday although it is possible
that they may fall a bit short of that on at least one day if
convection that previous evening proves a bit more vigorous than
expected and clouds/humidity really take a jump. For now we will
keep the excessive heat warning in place area wide through
Wednesday; after that it appears that a modest cooling trend
Thursday into the weekend will allow highs to fall closer to 110 and
out of the excessive heat category.

Latest ENS percentile data for 850mb temps continues to paint
readings over the 97th climatological percentile...and up to the max
at all levels category...over most of the southern Arizona/far
southeast California deserts through at least mid week, helping
support the idea of excessive heat with highs approaching or even
exceeding records in some places from time to time.

As far as monsoon weather is concerned, the strength of the upper
high across Arizona should tend to keep things capped a bit and
limit thunderstorm potential, but with the high center now further
to the north, steering flow will become generally easterly today
through most of the week, which is more favorable for getting high
terrain storms into the low deserts. Ensemble MOS POPs for Phoenix
most days remain a bit low with 50th percentile values typically
single digits or teens for Phoenix, and NBM POPs are not overly high
each day as well. In general it looks like low grade monsoon
activity expected each day with best bets over the high terrain east
and southeast of Phoenix today through next weekend. One of the days
that does show more promise for significant storms/dust storms into
the central deserts will be today. Most of the CAMS as well as HREF
guidance depict a rather organized line of convection to move across
eastern Arizona and into the central deserts late this afternoon
through the evening. Gusty outflow wind from these storms will
likely move into portion of the low desert and the Phoenix area this
evening stirring up patchy dense blowing dust. Steering flow aloft
out of the northeast is expected to be stronger than usual, with
700mb-300mb mean steering winds around 25kt across south central
Arizona this evening; the stronger flow aloft/shear will support
stronger and better organized convection. As such we raised POPs in
the Phoenix area to around 20 percent this evening with better
chances over high terrain to our east. For most of the week starting
Monday however, chances will likely be lower each day, generally
favoring high terrain with single digit POPs over most of the low
deserts.

&&

.AVIATION...Updated at 0552Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Storm activity that was over far southern AZ and northern Sonora
has produced some southerly outflow which will overspread the
metro very early in the TAF period. Anticipate that the speeds may
be just strong enough to cause blowing dust at KIWA and KPHX
(already some reductions over Pinal County at KCGZ and KA39).
Anticipate some isolated virga showers between 06Z- 08Z.
Anticipate southerly winds will trend to light southeasterly
toward sunrise before westerly winds resume late Sunday morning.
Sunday afternoon, storm activity over the higher terrain is
expected to be more numerous and thus there is an increased
potential for outflows to overspread the metro area roughly in the
00Z-03Z time frame Sunday evening. At this time, the predominant
direction looks to be easterly which would be less likely to
produce blowing dust than southerly/southeasterly. But, that
remains to be seen. Also not anticipating widespread storm
development on the Valley floor but more likely isolated. Too
early at this point to pinpoint details. No significant
cloudiness is expected through Sunday afternoon with ceilings,
remaining AOA FL200.

Southeast California/Southwest Arizona including KIPL and KBLH:

Anticipate familiar warm season wind patterns favoring southeast
and south directions. However, it is quite possible that those
winds will be enhanced by outflow emanating from far northern
Sonora late tonight/Sunday morning. Skies will be clear except
for some FEW- SCT250.

&&

.FIRE WEATHER...
Tuesday through Saturday:
High pressure will persist across the Desert Southwest next week,
resulting in a continuation of the well above normal temperatures.
Hotter deserts through next Wednesday will see highs well above
the 110 degree mark with only minor cooling afterward. The pattern
is expected to become a bit more favorable for thunderstorm
activity, even across the lower deserts, although primary storm
chances will stay across high terrain areas to the east of Phoenix
each day. More substantial moisture appears to move into the area
Friday and Saturday, which could potentially increase thunderstorm
coverage during this period as well. Minimum humidities through
the period will drop into the teens each day with overnight
recoveries generally between 25 and 50%. Winds will generally
remain light aside from some typical afternoon breezes. However,
any storms that develop have the potential to produce gusty,
erratic winds.

&&

.CLIMATE...

Record high temperatures:

Date     Phoenix         Yuma          El Centro
----     -------         ----          ---------
8/15   115 in 2015    117 in 2015     118 in 2019
8/16   113 in 2013    115 in 1992     117 in 2016
8/17   114 in 2013    114 in 1992     115 in 2015
8/18   112 in 2011    116 in 1960     115 in 2015

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Wednesday for AZZ530>556-
     559>562.

     Heat Advisory until 8 PM MST Wednesday for AZZ557-558-563.

CA...Excessive Heat Warning until 8 PM PDT Wednesday for CAZ560>570.

&&

DISCUSSION...CB
AVIATION...Benedict
FIRE WEATHER...Rogers/CB
CLIMATE...MO

In the hours before

Local storm report, Aug 16, 5:52 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     DUST STORM       3 WNW CASA GRANDE       32.90N 111.79W
08/16/2020                   PINAL              AZ   PUBLIC

            PHOTO ON TWITTER OF NEAR ZERO VIABILITY ON
            THE WEST SIDE OF CASA GRANDE.

&&

SDB
Special weather statement, Aug 16, 5:57 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST Sun Aug 16 2020

AZZ534-537-538-170130-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
557 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 557 PM MST, Doppler radar was tracking a strong thunderstorm over
Wittmann, moving southwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Surprise, Wittmann and Circle City.

This includes US Highway 60 between mile markers 124 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3383 11259 3380 11246 3357 11248 3367 11278
TIME...MOT...LOC 0057Z 023DEG 10KT 3376 11255

INS
Local storm report, Aug 16, 6:06 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     DUST STORM       4 E SUN LAKES           33.22N 111.80W
08/16/2020                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED REPORTED LESS THAN
            1/8 MILE VISIBILITY FROM A DUST STORM.

&&

SDB
Special weather statement, Aug 16, 6:13 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST Sun Aug 16 2020

AZZ534-538-170145-
Aguila Valley AZ-Tonopah Desert AZ-
613 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 613 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Tonopah, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Interstate 10 near mile marker 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11290 3375 11273 3348 11287 3364 11318
TIME...MOT...LOC 0113Z 035DEG 13KT 3371 11287

INS
Local storm report, Aug 16, 6:16 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     DUST STORM       2 NE MARICOPA           33.09N 112.02W
08/16/2020                   PINAL              AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1/10TH MILE
            VISIBILITY IN THE TOWN OF MARICOPA.

&&

SDB
Local storm report, Aug 16, 6:21 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
621 PM MST SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     DUST STORM       2 NNW ARIZONA STATE UNI 33.45N 111.95W
08/16/2020                   MARICOPA           AZ   NWS EMPLOYEE

            VISIBLE HABOOB MOVING THROUGH TEMPE, LOOKING
            SOUTH FROM THE NWS PHOENIX OFFICE.

&&

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:14 PM MSTDust Storm WarningPSRPinal61 min
Aug 16, 5:15 PM MSTSpecial Weather StatementPSR30 min
Aug 16, 5:16 PM MSTSpecial Weather StatementPSR29 min
Aug 16, 5:35 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 16, 5:47 PM MSTDust Storm AdvisoryPSRMaricopa58 min
Aug 16, 5:47 PM MSTSpecial Weather StatementPSRPinal28 min
Aug 16, 5:49 PM MSTSpecial Weather StatementPSR26 min
Aug 16, 5:57 PM MSTSpecial Weather StatementPSRMaricopa33 min
Aug 16, 6:03 PM MSTDust Storm WarningPSRMaricopa, Pinal87 min
Aug 16, 6:13 PM MSTSpecial Weather StatementPSRMaricopa32 min
Aug 16, 6:28 PM MSTSpecial Weather StatementPSRMaricopa32 min
Aug 16, 6:43 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa62 min
Aug 16, 7:29 PM MSTDust Storm WarningPSRMaricopa, Yuma61 min
Aug 16, 8:03 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma57 min
Aug 16, 8:30 PM MSTDust Storm WarningPSRMaricopa, Yuma60 min
Aug 16, 8:31 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Aug 16, 9:29 PM MSTDust Storm AdvisoryPSRYuma61 min
Aug 16, 10:17 PM MSTDust Storm AdvisoryPSRYuma58 min
Aug 17, 3:57 PM MSTSpecial Weather StatementPSRGila48 min
Aug 17, 4:38 PM MSTSevere Thunderstorm WarningPSRGila32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.